Mount Nittany Health
Is this email not displaying correctly?
View it in your browser.
Connect With Us Twitter Facebook
Life & Health. News and information to advance your health and well-being.
September 2015
Forward to Friend
Parents Need to Know is a newsletter written by Craig Collison, MD, pediatrician with Mount Nittany Physician Group.
 
Dealing with separation anxiety
 
 
 
   

Separation anxiety occurs when a child becomes emotionally upset when a parent or caregiver leaves for a period of time, whether it’s minutes or several hours. A child may cry, cling to you, or throw a tantrum if he or she feels they will not see you again. Severe anxiety can even evoke physical responses such as nausea or stomachaches.

Separation anxiety can affect children at several different stages in life. At four to nine months of age, babies begin to understand object permanence, and may become upset if you leave the room. Toddlers aged 15 to 18 months may also display signs of separation anxiety. Triggers such as starting a new school, moving, or gaining a new sibling may also cause separation anxieties to occur.

It can be hard to leave your child, especially when they are upset, and as a parent, your first instinct is to return and calm them down. If your child realizes that you will keep coming back when they throw a tantrum, he or she will continue to display this type of behavior. But the key to overcoming separation anxiety is consistency.

 
Read Entire Article ›
 

 

 
Hand sanitizer can cause alcohol poisoning
 
 
 
   

With flu season around the corner, hand sanitizer is a staple in classrooms, offices, grocery stores, and many other public places. Hand sanitizers made with at least 60 percent alcohol can reduce the number of germs and can be a good alternative when you can’t wash your hands with warm, soapy water. While the high alcohol content is great for the fight against germs, it can cause alcohol poisoning if large amounts are ingested.

Hand sanitizers come in a variety of enticing scents that may entice children to taste them. If your child swallows a large amount of hand sanitizer, her or she may be at risk for alcohol poisoning. Symptoms of alcohol poisoning in children include vomiting, drowsiness, confusion, and slow breathing. 

Hand sanitizer should be controlled the same way as other sanitizers and cleaners in the house. Keep them out of reach from curious hands, and supervise your child if he or she uses hand sanitizer. If your child does ingest hand sanitizer, contact the Poison Control Center at 800.222.1222 or call 911 immediately.

 
 
 

 

 
Protect you and your family against the flu
 
 
 
   

Flu season typically begins to ramp up in October, but can appear as late as February or March. The best way to protect your heath and the health of your friends and family is to get a flu vaccine.

The CDC recommends a yearly flu vaccine as the first and most important step in protecting against the flu and advises that everyone six months and older receive a flu vaccine. People who are at high risk of developing serious complications from the flu, including young children, pregnant women, people 65 years and older, and those with chronic health conditions like asthma, diabetes or heart and lung disease are at high risk of developing flu complications and are strongly recommended to get the flu shot.

If you are moderately or severely ill with or without a fever, you should usually wait to get the flu vaccine until you are fully recovered. If you are mildly ill, you should be fine to get the vaccine; however, please check with your physician first.

Every year is unique when it comes to influenza. The FDA has approved vaccines to fight the virus strains that are most likely to cause the most illness during the upcoming flu season. The timing for getting your flu shot begins when the vaccine becomes available for a particular year, which is typically in late August or September. Once available, you can receive your flu shot well into the flu season.

 
Read Entire Article ›
 

 

 
Study finds teens using e-cigarettes to get high
 
 
 
   

A recent study published in Pediatrics found that middle school and high school students are using e-cigarettes to vaporize (or “vape”) marijuana. I have already covered the dangers of e-cigarettes, and using them to smoke marijuana is especially alarming.

E-cigarettes are normally used to inhale liquid nicotine; in this case, teens are putting dried marijuana leaves or hash oil, a more concentrated form of marijuana, in the e-cigarettes to get high. For the study, researches studied 3,847 students from five Connecticut high schools. Results indicated that 27.9 percent of the students that responded had used e-cigarettes in the past, 29.9 percent had used marijuana, and 18.8 percent had used both. Of the group that used both e-cigarettes and marijuana, 26.5 percent used e-cigarettes to smoke pot.

Since e-cigarettes are fairly new, there is little research on their longterm effects, and even less on the effects from vaping marijuana. For tips on how to talk with your child about the dangers of e-cigarettes and marijuana, talk with his or her pediatrician or visit online resources such as drugabuse.gov or kids.mountnittany.org.

 
 
 

 

 
Recent product recalls
 
 
 
   

Here are recent product recalls announced by the U.S. Consumer Product Safety Commission (CPSC). For the most up-to-date recall information, please visit cpsc.gov and click on the Recalls tab from the home page.

 

Name of product: Temodar® (Temozolomide) and Temozolomide (generic) capsules bottles with cracked caps

Hazard: The bottle cap can be cracked which can cause the child-resistant closure to become ineffective to young children who can gain unintended access to the capsules, posing a risk of poisoning.

Incidents/Injuries: None reported.

Description: This recall to replace involves bottle caps for Temodar and Temozolomide (generic) capsules, an oral chemotherapy drug. The capsules were distributed in 5- and 14-count brown glass bottles that have white plastic child-resistant caps. A white label affixed to the bottle has the word “Temozolomide” printed in black lettering.

 
Read Entire Article ›
 

 

Table of contents
Ask the Pediatrician
Do you have a question you would like answered by Dr. C.?
Please submit your question to parentsNTK@yahoo.com and look for the answer in future months for Parents Need To Know.
Mount Nittany Pediatrics
follow on Twitter  |  like us on Facebook  |  watch on YouTube  |  forward to a friend | unsubscribe
Mount Nittany Health